COMMENTARY

Cardiologists and Antibiotics: At Odds at Best

Melissa Walton-Shirley

Disclosures

January 21, 2015

It's flu season. Despite the salient point that influenza is "viral," many patients will be prescribed both an antiviral and an antibiotic. In 2013, the Centers for Disease Control and Prevention (CDC) reported that four out of five US citizens were prescribed germ-killing compounds, amounting to 258 million prescriptions.[1] Although we regularly lecture patients about the dangers of antibiotic resistance, few receive information about the cardiovascular risks. The incidence of antibiotic-induced sudden death and life-threatening torsades de pointes (TdP) is low, but it is most definitely real. Careful consideration of risk factors for antibiotic-induced arrhythmia is necessary. To have a risk/benefit conversation with the patient is expedient.

The Chief Offenders

The chief offenders for sudden death and TdP are macrolides and flouroquinolones. The greatest offender of the macrolides, according to many reports, is erythromycin, followed by azithromycin (Zithromax/Zmax, Pfizer) and then clarithromycin. Ciprofloxacin, levofloxacin (Levaquin, Janssen Pharmaceuticals), and moxifloxacin also present a risk to those who are vulnerable. The route of administration has a significant impact, with IV erythromycin inducing up to a 46-ms increase in the QT interval, whereas oral erythromycin has been reported to increase the QT as much as 14 ms.

According to a review article[2] in the February 2014 issue of Cardiovascular Therapeutics, more than 70% of patients who experienced an antibiotic-associated rhythm disorder had two or more risk factors for torsades de pointes. One in five had an electrolyte imbalance, of whom 28% exhibited either a low magnesium or low potassium level. Renal dysfunction, bradycardia, and or antiarrhythmic agents were each seen in approximately one-fourth of cases. Almost half of the cases of antibiotic-induced QT prolongation were deemed "drug-interaction" related. The majority of the drug interactions involved an antibiotic paired with amiodarone or an antipsychotic.

The Vulnerable Patient

Then there are patient characteristics that are especially troublesome. The elderly are prescribed more diuretics, have more heart failure, hypokalemia, and hypomagnesemia. Renal insufficiency inherent to age significantly affects the rate of metabolite clearance. The higher the dose of antibiotic, the greater the incidence, therefore refraining from crushing a medication that shouldn't be crushed is important advice. Gender is also a special risk factor. Of patients with antibiotic-related arrhythmia, 64% were female. The presence of left ventricular hypertrophy (LVH) was another marker of risk. It is important to note that risk factors are additive. Of patients who experienced life-threatening arrhythmias, 74% had two or more of the above noted risk factors.

What About Atrial Arrhythmias?

There are some associations that seem rather "gray." A gentleman who had undergone successful pulmonary-vein isolation in 2009 contacted me after he took a second dose of a macrolide antibiotic prescribed for bronchitis. His palpitations were so severe that he was convinced his atrial fibrillation had returned. A Holter revealed multiple runs of an ectopic atrial tachycardia at 100 bpm that he had never manifested. He swears he was well until taking the antibiotic. It seems more than a mere coincidence. I get those phone calls a few times each year.

Sulfa

If the case above is considered "gray," the connection between the use of sulfa and overanticoagulation with warfarin is quite "concrete." It is the first potential culprit that healthcare providers should query when an INR suddenly escalates. Despite the issues with hyperkalemia and renal failure in the elderly, sulfa is still a favorite "go-to" for UTIs and other infections. If America insists on continued frequent sulfa use, the least we can do is say a prayer, check the med list, and order an INR and a basic panel 3 days later.

Antifungals

Let's sail from gray past concrete and onto "sinister." Although this is the case of an antifungal, I'll expand the term antibiotic to include these agents. I once evaluated the ECG of a patient on amiodarone whose QT interval increased from 430 ms to just under 800 ms over a 1-week period after being placed on itraconazole (Sporanox, Janssen Pharmaceuticals). This was a terminal event and, adding insult to injury, completely preventable.

Ticarcillin

Then there was my tryst with ticarcillin. Twenty-five years ago I treated two patients who shared the same name. One was an 18-year-old who had overdosed and was on a ventilator for aspiration. The other was an 82-year-old with outpatient-acquired pneumonia. I received a stat page for incessant Vtach from the nurse caring for the 18-year-old with seemingly normal electrolytes, a normal EF, and good oxygenation. I searched her old-fashioned paper chart for the second time and noted that the normal potassium belonged to the older female and the potassium of 2.0 mEq/L belonged to the young girl. After multiple runs of potassium, the teenager survived. Ticarcillin's association with potassium wasting is an indelible fact that would have no doubt been relegated to the cobwebs of my memory if I hadn't witnessed it.

Sometimes, it's not the antibiotic. All roads lead home when it comes to dofetilide (Tikosyn, Pfizer) and amiodarone. Tikosyn in particular seems to be electrophysiologists' favorite compound that doesn't mix safely with air, water, or plastic (okay, I exaggerate slightly). It's imperative that a drug-interaction list be searched when any new drug is introduced to a patient's regimen. On that "no-no" list for Tikosyn, for instance are trimethaprim and erythromycin.

Don't Forget About Congenital Long QT

When prescribing antibiotics, always consider our patients with known congenital long-QT syndrome. I've genetically mapped several families in our area who have the KCNH2 gene. Occasionally, I'll receive a phone call that one of them has a UTI or bronchitis. Their primary-care provider sometimes quite rightly won't "touch then with a 10-foot pole" until we discuss the options. I admit I'm relieved if good old amoxicillin will do; otherwise, I am required to do a lot of research.

A 2012 study from the Vanderbilt University School of Medicine[3] demonstrated that patients treated with azithromycin had a 2.5-fold increased risk of cardiovascular death compared with patients taking amoxicillin over a 5-day treatment course. This amounts to 47 additional heart-related deaths per one million courses of antibiotic. It pays us to remember that flippantly saying "just give them a Z-pack" is not a good idea. More important, it could be lethal.

In a phone interview, pharmacologist Dr Krista Ross at TJ Samson Community Hospital in Glasgow, KY, who is diligent about these issues, told me that "at all times it is imperative for pharmacists to be cognizant of medications whose long list of adverse reactions includes QT prolongation, specifically when they are added to medications whose mechanism of action inherently causes QT prolongation. A common example is when a patient's primary-care physician prescribes azithromycin or levofloxacin, unaware that the patient's cardiologist has recently started them on amiodarone. As a pharmacist, it is important to keep the lines of communication open between providers and use clinical judgment when suggesting a dose decrease or to discontinue QT-prolonging agents and suggest alternative therapeutic options."

I couldn't have said it better myself.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....